A quick primer on hypocalcemia in the ED.
Joseph Offenbacher, MD
Audrey Bree Tse, MD
An update to our 2015 post on HIET for beta-adrenergic receptor and calcium channel antagonists overdose.
Nausea, vomiting, and abdominal pain
Acid-Base Workshop: At the beginning of the conference year, multiple faculty members ran a workshop on acid-base abnormalities where we worked on identifying acid-base disturbances, determining primary respiratory or metabolic abnormalities, causes of such disturbances, and if compensation was appropriate. Perhaps one of the most challenging types of patients we encounter with an acid-base disturbance is an acidemic patient who we believe requires intubation. Below you will find a variety of resources on acid-base disturbances and more specifically, intubation and ventilation in this patient population. Read the case, consider reviewing the resources below, and think how you would approach this tenuous patient.
A 23 yo F with a PMH of poorly controlled T1DM presents to your ED complaining of nausea, vomiting, and abdominal pain. She ran out of her insulin 3 days ago and didn’t have the funds to refill it. Her FS is 415 on POC testing.
Vitals: 123/80, HR 120s, O2 98%, RR 32, Temp 98.2
General: sleepy but arousable to voice
HEENT: dry mucous membranes
Chest: CTAB, kussmaul breathing
Cardiac: regular rhythm, tachycardic
Abdomen: soft, NTND
VBG: 7.03/14/65, Calculated Bicarb 5
You hang fluids and start an insulin drip, but the patient becomes progressively lethargic and has vomited twice despite anti-emetics. You decide you need to intubate. What next?